Codeine is an opioid, or pain medication. It is commonly used in the treatment of mild to moderate pain and is also used as a cough medicine. Codeine is often combined with acetaminophen, aspirin, or ibuprofen, for more efficient treatment.

While codeine might be used with a doctor’s prescription, the reality is that the medication can still be habit-forming. Opioids are a highly addictive class of medications that are often abused. Other commonly abused opioids include heroin, hydrocodone, OxyContin, and more.

Codeine is often taken recreationally, while abuse and addiction can develop even with a doctor’s prescription.

What Is Codeine? 

Codeine, also known as Codeine Sulfate, is one of the most common opioid narcotics used. Similar to morphine and hydrocodone, codeine is used to treat a variety of certain medical conditions, such as pain and cough.

Codeine works by attaching to the opioid receptors in the brain, which communicate the feeling of pain to the brain and body. Codeine is transformed into morphine in the body, which reduces the sensation of pain.

 

Signs And Symptoms Of Codeine Abuse  

When Codeine is used for short-term pain relief, the chance of addiction is less likely. However, it is still possible to become addicted, and for this reason, doctors prescribe the drug carefully. But if used over a lengthier period of time, the risk for abuse or addiction is high.

When an individual feels physical pain or withdrawal symptoms after attempting to quit the drug, they have developed a physical dependence. Unfortunately, this can occur with or without the assistance of a medical professional. Codeine abuse is defined by the use of the drug in increased amounts or concurrently with other substances.

Codeine is abused for various reasons. Often, codeine might be abused as a response to a trigger, such as emotional distress. This means that codeine is being used as a coping mechanism, or as a way to deal with an external or internal trigger.

Self-medication refers to when Codeine is used to treat symptoms of pain without the assistance of a medical professional. Without a prescription, it can be very dangerous to take Codeine on one’s own.

As with many other opioids, Codeine has the risk for serious side effects.

The most common side effects of Codeine include:

  • dizziness
  • lightheaded
  • nausea
  • vomiting
  • constipation

When these side effects become more severe, it is critical to seek medical attention as soon as possible. When used without a prescription, or used in self-medication, abuse of Codeine can increase dangerous side effects.

 More severe side effects of Codeine include:

  • Shortness of breath
  • Sedation
  • Rash
  • Itching
  • Abdominal pain
  • Respiratory depression
  • Low blood pressure
  • Overdose

The most common signs of Codeine abuse include:

  • Increasing dosage of Codeine on one’s own
  • Attempting to increase effects of Codeine by mixing with other substances
  • Inability to stop using Codeine
  • Irritability when unable to access Codeine
  • Increased tolerance of Codeine
  • Neglect of friends and family
  • Neglect of personal responsibilities
  • Withdrawal symptoms 

The Dangers Of Codeine Abuse

It is extremely dangerous to take Codeine with other substances, such as alcohol. Since alcohol causes Codeine to be released more quickly into the bloodstream, this can intensify the drug’s effects. Alcohol also inhibits Codeine’s metabolism, thus increasing its effects.

Codeine should never be taken concurrently with another substance, as this increases the chance of overdose.

When taken simultaneously, both alcohol and Codeine can produce dangerous side effects, such as:

  • Inability to concentrate
  • Lightheadedness
  • Low blood pressure
  • Slowed respiration
  • Mental issues
  • Overdose
  • Coma
  • Death

Since the abuse of Codeine and alcohol can result in death, it is critical to seek medical attention if any of these side effects occur.

Tolerance refers to the body’s capacity for accepting larger amounts of the drug over a period of time. Therefore this can develop into abuse. When taking Codeine over lengthier periods of time, this can build up a tolerance. When this happens, it can be appealing to take Codeine with other drugs, as this will increase the effects of Codeine. However, this also intensifies the risk for overdose.

Codeine overdose symptoms include:

  • fatigue
  • drowsiness
  • confusion
  • dizziness
  • lightheaded
  • cold/clammy skin
  • bluish tint
  • constipation
  • pinpoint pupils
  • low blood pressure
  • weak pulse
  • unresponsiveness
  • coma

At worst, Codeine overdose can cause death. If you know someone who is experiencing a Codeine overdose, seek medical attention immediately. Various medical procedures and certain medications can reverse the symptoms of a Codeine overdose. 

Codeine Withdrawal And Detox

When an individual cannot function physically without using Codeine, this means they have become dependent on the drug. Once physical dependence occurs, quitting without a medical professional on hand can be extraordinarily difficult. This is because withdrawal symptoms can be severe, and difficult to undergo on one’s own.

Symptoms of Codeine dependence include:

  • Going to multiple doctors to obtain prescriptions
  • Abandonment of personal responsibilities
  • Neglect of friends and family
  • Greater side effects due to Codeine abuse
  • Obsession with the drug
  • Continuous abuse of Codeine despite other negative consequences

If an individual stops using Codeine on their own, they may find that they begin to experience seriously uncomfortable symptoms. These symptoms are part of the period of withdrawal, during which the drug leaves the body. Codeine worked for the individual at one time, in helping with symptoms of pain. But once addiction has occurred, the individual cannot function without using the drug. As a result, they find that it is impossible to stop using Codeine on their own.

Symptoms of Codeine withdrawal include:

  • restlessness
  • anxiety
  • muscle aches
  • nausea
  • vomiting
  • fever
  • insomnia
  • mood swings
  • insomnia
  • stomach cramps
  • diarrhea
  • loss of appetite
  • weight loss

As withdrawal is often associated with dangerous, uncomfortable symptoms, when an addict attempts to quit without treatment, they often have extraordinary difficulty in doing so. It’s easier for the individual to use Codeine again because this alleviates the withdrawal symptoms they are feeling.

The most effective way to begin treatment for Codeine addiction is through beginning detoxification, or detox, in a medical center. This is the best way to treat potentially dangerous symptoms, under the supervision of a medical professional. In addition, medication may be used to treat physical symptoms. Carefully monitoring the physical symptoms is the best way to guarantee an effective withdrawal process.

It is critical to undergo detoxification in a healing environment. Treatment in an inpatient drug treatment center is the best way of assuring a positive recovery from Codeine abuse.

Treatment For Codeine Abuse And Addiction

Detoxification may begin with a tapering process, which refers to when a doctor gradually decreases the dosage of the drug over a period of time. Tapering is often used because dangerous withdrawal symptoms can occur if Codeine is ceased abruptly.

In addition to detoxification, behavioral therapy is another important factor in recovering from addiction. Behavioral therapy helps an individual to develop positive coping mechanisms, so they do not use the drug when experiencing emotional issues or triggers. Drug abuse so often goes hand in hand with mental illness and emotional problems that those symptoms must be treated concurrently with physical symptoms. By learning how to deal with adversity, individuals set themselves up for a successful recovery.

Through medical care and behavioral therapy, an individual can prepare themselves for a drug-free life. The prevention of adverse symptoms is especially important, and medical professionals will help to assure that dangerous withdrawal symptoms do not cause the individual to use again. An inpatient treatment center is the best method of treating symptoms of abuse.